South Dakota, 2012

Damaging Wind in South Dakota, August 8, 2012

August 8, 2012 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 58 mph at Huron Airport during the predawn hours of August 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced a wind gust to 58 mph at Huron Airport during the predawn hours of August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 7, 9:50 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 9:50 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT MON AUG 7 2012

.DISCUSSION.../ISSUED AT 920 PM CDT/
INITIAL WAVE OF SHOWERS MOVING INTO THE WESTERN HALF OF THE FORECAST
AREA CONTINUE TO ENCOUNTER VERY DRY MID AND LOW LEVEL CONDITIONS IN
THE REGION...WITH LITTLE OR NOT PRECIPITATION REACHING THE SURFACE.
WITH THE WAVE MOVING INTO IOWA AND THE CONVECTION IN EAST CENTRAL
NEBRASKA TRACKING SOUTH OF THE FORECAST AREA...DO NOT ANTICIPATE
MORE THAN A FEW SPRINKLES IN THE CWA INTO THE EARLY MORNING HOURS.
THE SECOND AND STRONGER WAVE...CURRENTLY MOVING INTO CENTRAL NORTH
DAKOTA...SHOULD TRACK SOUTHEAST OVERNIGHT AND WILL BRING A BETTER
POTENTIAL FOR SOME MEASURABLE PRECIPITATION LATE TONIGHT. COULD SEE
SOME SCATTERED THUNDERSTORMS PUSH INTO THE NORTHERN FORECAST AREA
LATE TONIGHT INTO DAYBREAK. UPDATED MAINLY TO DECREASE POPS THIS
EVENING AND INTO THE EARLY OVERNIGHT AND ADD MENTION OF A FEW
SPRINKLES.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
CONVECTION CHANCES DWINDLING BY THE MINUTE ACROSS THE AREA AND HAVE
PULLED MENTION OF THUNDERSTORMS IN TAFS UNTIL CONFIDENCE IMPROVES.
COLD FRONT WILL SAG SOUTH THROUGH THE AREA ON WEDNESDAY...SWITCHING
EASTERLY WINDS TO THE NORTH NORTHEAST.  WINDS MAY BE SOMEWHAT GUSTY
DURING THE DAYLIGHT HOURS ACROSS CENTRAL SOUTH DAKOTA INCLUDING THE
KHON TAF.

&&

.PREV DISCUSSION.../ISSUED AT 335 PM CDT/
FIRST WAVE CURRENTLY BEGINNING TO MOVE IN FORECAST AREA.  CLOUDS AND
A FEW SPRINKLES ASSOCIATED WITH THE WAVE RIGHT NOW.  MOST THE
PRECIPITATION THAT OCCURS WITH THE INITIAL WAVE SHOULD BE LIGHT DUE
TO THE DRY LOWER LEVELS OF THE ATMOSPHERE.  AS THE ATMOSPHERE BEGINS
TO MOISTEN, BETTER CHANCES FOR STORM DEVELOPMENT AND MEASURABLE
RAINFALL.  FEEL BEST CHANCES WILL BE OVERNIGHT WITH REINFORCING SHOT
OF ENERGY FROM THE NORTHWEST.  MODELS PRETTY SIMILAR IN THEIR
HANDLING OF THE WAVE, WITH ONLY A FEW DISCREPANCIES ON RAINFALL AND
ALSO PLACEMENT OF THAT RAIN.  INCREASED POPS A LITTLE ACROSS THE
AREA TONIGHT, BUT EXPECT BEST RAINFALL TO OCCUR AROUND OR SHORTLY
AFTER SUNRISE.

MODELS IN FAIRLY GOOD AGREEMENT FOR WAVE ON WEDNESDAY. WAVE WILL
DROP SOUTHEAST THROUGH NORTHEASTERN SOUTH DAKOTA AND INTO IOWA ON
WEDNESDAY WITH ASSOCIATED SURFACE LOW DROPPING SOUTH THROUGH
EASTERN SD INTO EASTERN NEB. THIS SYSTEM SHOULD BRING A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS EAST OF THE TRACK OF THE LOW AND WILL
INCREASE POPS TO LIKELY FURTHER WEST ALONG THE I29 CORRIDOR. HEAVY
RAINFALL AMOUNTS NOT EXPECTED BUT COULD SEE 0.25 TO 0.50 AMOUNTS.
FURTHER WEST OF TRACK...THUNDERSTORMS WILL BE MORE SPOTTY WITH FAR
WEST LIKELY NOT SEEING MUCH IF ANY RAIN. CLOUD COVER WILL KEEP
TEMPERATURES DOWN ACROSS THE EAST WITH HIGHS NEAR 80 AT BEST EAST OF
I29 AND WARMING TO 90 TO 95 ACROSS THE FAR SOUTHWEST WHERE MORE SUN
AND BETTER NORTHWEST LOW MIXING EXPECTED IN THE AFTERNOON.

SYSTEM SHOULD PULL AWAY QUICKLY WEDNESDAY EVENING AND WILL LEAVE
FORECAST DRY AFTER 00Z. ONLY CONCERN FOR WEDNESDAY NIGHT IS IF
CLOUDS WILL CLEAR AS SYSTEM PULLS AWAY AND LOW LEVEL BECOMES BECOMES
LIGHT. WITH FAIRLY DECENT NORTHWEST FLOW ALOFT...WILL LEAN TOWARDS
CLEARING DURING THE NIGHT. HOWEVER...STRATUS LIKELY TO REDEVELOP
WITH SURFACE HEATING ACROSS THE EAST ON THURSDAY AS SECONDARY WAVE
DROPS SOUTHEAST THROUGH EASTERN MINNESOTA. COULD EVEN SEE AN
ISOLATED SHOWER FAR EAST IN THE AFTERNOON...BUT WILL LEAVE OUT FOR
NOW. COOLER TEMPERATURES CAN BE EXPECTED ACROSS THE CWA ON THURSDAY
AND FRIDAY WITH GENERALLY BELOW NORMAL TEMPERATURES EXPECTED.

ANOTHER WAVE WILL DROP SOUTHEAST ACROSS THE REGION LATER FRIDAY
NIGHT AND SATURDAY. MODELS NOT AS STRONG WITH THIS SYSTEM AS THEY
WERE WITH PREVIOUS RUNS. STILL WILL KEEP A CHANCE IN FORECAST MAINLY
FOR SATURDAY AND SATURDAY NIGHT. BEST CHANCE WILL BE ACROSS WEST
WITH RAIN HAVING A HARD TIME GETTING MUCH FURTHER EAST OF I29 AS IT
RUNS INTO DRIER AIR TO THE EAST. WILL REMAIN COOL ON SATURDAY WITH
HIGHS GENERALLY IN THE 70S.

TEMPERATURES WILL RISE BACK TO NEAR NORMAL SUNDAY AND MONDAY ALONG
WITH MORE SUNSHINE. ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AS NEXT
WAVE IN WESTERLY FLOW MOVES ACROSS THE PLAINS. BASED ON FLOW ALOFT
FOR THE NEXT 10+ DAYS...IT APPEARS THE HOTTEST PART OF SUMMER HAS
NOW PASSED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Aug 7, 9:10 AM CST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT TUE AUG 07 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1010 AM CDT TUE AUG 07 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON IN THE
MISSOURI VALLEY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...AN ISOLATED  STORM MAY PRODUCE WIND GUSTS TO 50 MPH OR
PEA SIZE HAIL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE JAMES
VALLEY AFTER SUNSET AND REACH SOUTHWEST MINNESOTA AND NORTHWEST
IOWA LATE TONIGHT. ONCE AGAIN...THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY ALONG AND EAST OF
THE JAMES RIVER VALLEY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
OVER SOUTHWEST MINNESOTA AND INTO THE IOWA GREAT LAKES ON
WEDNESDAY MORNING. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
August 8, 2:15 AM CST
Where
Beadle County, 0.69 mi N of (Hon)huron Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.390, -98.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410511.